Alert archive / Texas / Special Weather Statements in 2014
Special Weather Statement, NWS Amarillo, TX
NWS Amarillo, TX issued this special weather statement at Oct 9, 2014, 11:13 PM CDT for Wheeler County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2014, 11:13 PM CDT (04:13 UTC)
- Expired
- Oct 9, 2014, 11:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Amarillo, TX
County Wheeler County, TX
The radar
The Amarillo radar (KAMA), 139 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
552 WWUS84 KAMA 100413 SPSAMA SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1113 PM CDT THU OCT 9 2014 TXZ015-100445- WHEELER TX- 1113 PM CDT THU OCT 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER COUNTY UNTIL 1145 PM CDT... AT 1112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF WHEELER...OR 17 MILES NORTH OF SHAMROCK...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... WHEELER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN. LAT...LON 3538 10034 3557 10033 3562 9999 3534 9999 TIME...MOT...LOC 0413Z 275DEG 23KT 3546 10022 $$ 14
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Oct 9, 6:58 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Oct 9, 6:58 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 658 PM CDT THU OCT 9 2014 .AVIATION...00Z TAFS INITIAL CONCERNS WILL BE WITH THUNDERSTORMS THROUGH THE FIRST MAINLY 6 HOURS OF THE TAFS. KAMA WILL HAVE THE BEST CHANCE TO MISS OUT AND ONLY INCLUDED VCTS THERE FOR NOW. KDHT AND KGUY WILL BE MORE LIKELY TO SEE STORMS AND HAVE CONTINUED TO UTILIZE TEMPO GROUP FOR THESE SITES. EVENTUALLY A COLD FRONT WILL BLAST THROUGH ALL SITES WITH GUSTY NNE WINDS AND LIKELY IFR BASED CLOUD COVER. LOW CLOUDS MAY LIFT JUST BARELY TO MVFR CAT BUT LOW CLOUDS WILL LIKELY REMAIN PRESENT THROUGH THE END OF THE TAF PERIOD AND BEYOND. SIMPSON && .PREV DISCUSSION... /ISSUED 339 PM CDT THU OCT 9 2014/ SHORT TERM... /THROUGH FRIDAY NIGHT/ A COMPLEX WEATHER SITUATION CONTINUES IS EVOLVING OVER THE SOUTHERN PLAINS...WITH A PASSING FRONT CONCURRENT WITH THE APPROACH OF A SHORTWAVE TROUGH ENTRAINED BY REMNANT MOISTURE FROM FORMER PACIFIC CYCLONE SIMON. SCATTERED SHOWERS REMAIN OVER THE CENTRAL/ NORTHEASTERN PANHANDLES...AS EARLIER RAINS PRODUCED BETWEEN 0.10 AND 0.20 INCHES FOR MUCH OF THE NORTHWESTERN TEXAS PANHANDLE AND OKLAHOMA PANHANDLE. MORE IMPACTFUL WEATHER MAY OCCUR LATER TODAY/TONIGHT AS FORCING ASSOCIATED WITH THE APPROACHING SYSTEM INTERACTS WITH THE FRONT NOW STALLED NEAR THE CANADIAN RIVER VALLEY. INSOLATION SOUTH OF THE FRONT HAS DESTABILIZED THE AIRMASS WITH 1200-1500 J/KG SBCAPE OVER THE SOUTHERN TEXAS PANHANDLE. MOST HIGH-RES MODELS SHOW AN AFTERNOON MINIMUM IN PRECIPITATION...WITH REDEVELOPMENT BY MID/LATE EVENING. THIS SCENARIO APPEARS REASONABLE AT THIS TIME...WITH A CONDITIONAL RISK OF SEVERE STORMS...ESPECIALLY ALONG/NEAR THE FRONTAL BOUNDARY. CONCERNS FOR FLASH FLOODING EXIST GIVEN INVOLVEMENT OF REMNANT SIMON MOISTURE AND PROFILES SHOWING 1.6 INCH PWATS. YET PROXIMITY OF DRY INTRUSION LENDS LOW CONFIDENCE FOR A WIDESPREAD FLASH FLOOD THREAT AT THIS TIME. A FLASH FLOOD WATCH MAY BECOME WARRANTED SHOULD FAVORABLE CONVECTIVE SCALE TRENDS OCCUR TONIGHT. CONFIDENCE IN FRIDAY/S FORECAST IS LOW. MEDIUM RANGE DETERMINISTIC GUIDANCE CONTINUES TO DEPICT WIDESPREAD AND POTENTIALLY HEAVY RAINFALL AS THE UPPER AIR TROUGH AXIS TRANSLATES OVER THE PANHANDLES. YET HIGH RESOLUTION SOLUTIONS SUFFICIENTLY ENTRAIN MID LEVEL DRY AIR OVER THE PANHANDLES TO GENERATE LESS PRECIPITATION. THIS IS SIMILAR TO MODEL TRENDS SEEN DURING LAST MONTH/S PASSAGE OF ODILE/S REMNANTS...WHICH WAS NOTABLY DRY LOCALLY. AT THIS TIME... WILL ONLY INCLUDE 30 TO 50 PERCENT GRIDDED POPS ACROSS THE PANHANDLES FOR THE FRIDAY/FRIDAY NIGHT TIMEFRAME. ONE ACTIONABLE TREND SEEN IN THE FRIDAY FORECAST IS IN NOTABLY COOLER TEMPERATURES PER MOS GUIDANCE. IT DOES APPEAR THAT PERSISTENT CLOUD COVER AND COLD AIR ADVECTION WILL MAKE IT DIFFICULT TO REACH 60 DEGREE BY AFTERNOON FOR ALL BUT THE FAR SOUTHERN TEXAS PANHANDLE. LINDLEY LONG TERM... /SATURDAY THROUGH THURSDAY/ A PROGRESSIVE AND INCREASINGLY AMPLIFIED PATTERN WILL OCCUR DURING THE LONG TERM PERIOD. EARLY SATURDAY A SHORTWAVE TROUGH WILL BE EXITING THE REGION WITH POST FRONTAL NORTHERLY WINDS AND LINGERING LOW STRATUS BUT PRECIPITATION WILL HAVE SHIFTED EASTWARD. A QUICK TRANSITION WILL OCCUR THIS WEEKEND AS A STRONG 150+ KNOT UPPER JET MOVES INTO THE PACIFIC NORTHWEST AND CARVES OUT A SUBSTANTIAL UPPER TROUGH OVER THE ROCKIES BY SUNDAY. A FAIRLY SIGNIFICANT LOW LEVEL RESPONSE IS ANTICIPATED WITH STRENGTHENING SURFACE LEE TROUGH EVOLVING QUICKLY INTO A SURFACE LOW OVER THE NORTHWESTERN PORTION OF THE FORECAST AREA. WINDS WILL STRENGTHEN AND BECOME SOUTHERLY LATE SATURDAY AND CONTINUING SUNDAY. MEDIUM RANGE MODEL GUIDANCE IS IN GOOD AGREEMENT ON TIMING OF A COLD FRONT THAT WILL PASS THROUGH LATE SUNDAY BRINGING NORTH WINDS OF AT LEAST 15-20 KNOTS AND POSSIBLY HIGHER GIVEN 6 HOUR SURFACE PRESSURE RISES OF UP TO 14 MB AS DEPICTED BY THE GFS. SUBSEQUENT FORECASTS MAY HAVE HIGHER WINDS BOTH PRE AND POST FRONTAL DEPENDING ON TRENDS AND AS CONFIDENCE INCREASES. LOW LEVEL MOISTURE RETURN WILL BE MORE SIGNIFICANT JUST EAST OF THE FORECAST AREA THROUGHOUT MUCH OF OKLAHOMA WHERE PRECIPITATION CHANCES WILL BE GREATEST SUNDAY EVENING AND OVERNIGHT. PWAT VALUES DO RISE ABOVE CLIMATOLOGY FOR OUR AREA BUT GENERALLY STAY BELOW THE 75TH PERCENTILE SO A ROBUST PRECIP EVENT SEEMS UNLIKELY. KEPT POPS IN THE CHANCE RANGE AND HIGHEST NORTH AND EAST. THUNDERSTORMS SHOULD BE LIMITED GIVEN MEAGER INSTABILITY. DIFFERENCES IN MEDIUM RANGE DETERMINISTIC GUIDANCE AND GROWING ENSEMBLE SPREAD TOWARD THE END OF THE LONG TERM PERIOD LEADS TO SOME UNCERTAINTY. GFS IS MORE PROGRESSIVE THAN THE ECMWF AND QUICKER TO MOVE AN UPPER RIDGE EASTWARD ACROSS THE AREA. REGARDLESS OF THE DIFFERENCES...NO SIGNIFICANT WEATHER IMPACTS APPEAR IN THE MID/LATE WEEK TIME FRAME. A WARMING TREND WILL RESULT IN ABOVE NORMAL TEMPERATURES FOR MID OCTOBER BY THEN. BRB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 09/06
Hazardous weather outlook, Oct 9, 12:27 PM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1227 PM CDT THU OCT 9 2014 OKZ001>003-TXZ001>020-100530- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 1227 PM CDT THU OCT 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE OVER THE MAJORITY OF THE OKLAHOMA AND TEXAS PANHANDLES TODAY AND TONIGHT. THE MOST LIKELY AREA FOR THUNDERSTORM ACTIVITY WILL BE OVER THE OKLAHOMA PANHANDLE AND NORTHERN TEXAS PANHANDLE THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BECOME STRONG TO SEVERE THIS AFTERNOON AND THIS EVENING. THESE STORMS COULD PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS. IN ADDITION...THE RISK FOR LOCALLY HEAVY RAIN LEADING TO FLASH FLOODING COULD INCREASE OVERNIGHT...ESPECIALLY OVER THE OKLAHOMA PANHANDLE AND NORTHERN TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE OVER THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY AND FRIDAY NIGHT...AND AGAIN SUNDAY AND SUNDAY NIGHT. LOCALLY HEAVY RAIN LEADING TO FLASH FLOODING COULD BE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Oct 9, 10:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1017 PM CDT THU OCT 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 8 ENE LEFORS 35.46N 100.66W
10/09/2014 E1.75 INCH GRAY TX TRAINED SPOTTER
LOTS OF HAIL...LARGEST QUARTER TO GOLF BALL SIZE
&&
EVENT NUMBER AMA1400685
BJSSpecial weather statement, Oct 9, 10:36 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1036 PM CDT THU OCT 9 2014
OKZ002-TXZ001-002-100415-
DALLAM TX-SHERMAN TX-TEXAS OK-
1036 PM CDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN...EXTREME
NORTHEASTERN DALLAM AND SOUTHWESTERN TEXAS COUNTIES UNTIL 1115 PM
CDT...
AT 1034 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTH OF STRATFORD...MOVING EAST AT 30
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
STRATFORD... TEXHOMA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3656 10165 3624 10165 3625 10219 3650 10219
3650 10215 3650 10204 3652 10203
TIME...MOT...LOC 0337Z 271DEG 27KT 3638 10207
NFLocal storm report, Oct 9, 10:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1042 PM CDT THU OCT 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 8 SW DALHART 35.98N 102.61W
10/09/2014 E1.75 INCH HARTLEY TX LAW ENFORCEMENT
&&
EVENT NUMBER AMA1400686
BJSLocal storm report, Oct 9, 10:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1044 PM CDT THU OCT 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM HAIL 6 NNW HARTLEY 35.97N 102.44W
10/09/2014 E2.75 INCH HARTLEY TX EMERGENCY MNGR
ON HIGHWAY 87 BETWEEN HARTLEY AND DALHART
&&
EVENT NUMBER AMA1400687
14Local storm report, Oct 9, 11:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1104 PM CDT THU OCT 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL LEFORS 35.44N 100.80W
10/09/2014 E2.50 INCH GRAY TX FIRE DEPT/RESCUE
HAIL TO THE SIZE OF TENNIS BALLS
&&
EVENT NUMBER AMA1400688
FENNERSpecial weather statement, Oct 9, 11:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1113 PM CDT THU OCT 9 2014 TXZ015-100445- WHEELER TX- 1113 PM CDT THU OCT 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER COUNTY UNTIL 1145 PM CDT... AT 1112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF WHEELER...OR 17 MILES NORTH OF SHAMROCK...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... WHEELER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN. LAT...LON 3538 10034 3557 10033 3562 9999 3534 9999 TIME...MOT...LOC 0413Z 275DEG 23KT 3546 10022 14
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 7:28 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 62 min |
| Oct 9, 7:49 PM CDT | Special Weather Statement | AMA | Sherman | 41 min |
| Oct 9, 7:59 PM CDT | Special Weather Statement | AMA | Hutchinson | 46 min |
| Oct 9, 8:24 PM CDT | Tornado Warning | AMA | Carson | 36 min |
| Oct 9, 8:53 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Roberts | 59 min |
| Oct 9, 9:00 PM CDT | Special Weather Statement | AMA | Roberts | 45 min |
| Oct 9, 9:08 PM CDT | Tornado Warning | AMA | Carson, Gray | 52 min |
| Oct 9, 9:42 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 63 min |
| Oct 9, 9:54 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 51 min |
| Oct 9, 10:07 PM CDT | Tornado Warning | AMA | Dallam, Hartley | 23 min |
| Oct 9, 10:34 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore | 41 min |
| Oct 9, 10:35 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 40 min |
| Oct 9, 10:36 PM CDT | Special Weather Statement | AMA | Sherman | 39 min |
| Oct 9, 11:01 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 42 min |
| Oct 9, 11:08 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 27 min |
| Oct 9, 11:17 PM CDT | Special Weather Statement | AMA | Ochiltree | 43 min |
| Oct 9, 11:44 PM CDT | Special Weather Statement | AMA | Hansford | 46 min |
| Oct 9, 11:56 PM CDT | Special Weather Statement | AMA | Lipscomb, Roberts | 49 min |
| Oct 10, 12:11 AM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Roberts | 64 min |
| Oct 10, 12:55 AM CDT | Severe Thunderstorm Warning | AMA | Hemphill | 35 min |
| Oct 9, 7:37 PM CDT | Special Weather Statement | AMA | Cimarron | 53 min |
| Oct 9, 8:27 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 48 min |
| Oct 9, 8:30 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 32 min |
| Oct 9, 9:56 PM CDT | Special Weather Statement | AMA | Texas | 49 min |
Nearby
Special Weather Statements in Texas, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.